Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 40, NWS Blacksburg, VA

May 28, 20096 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2009, 3:15 PM EDT for 6 counties in Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 3:15 PM EDT (19:15 UTC)
Expired
May 28, 2009, 4:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:50 PM EDTHAIL 0.88Roanoke, VAIN GARDEN CITY AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281915
SVRRNK
VAC019-023-067-161-515-770-775-282015-
/O.NEW.KRNK.SV.W.0040.090528T1915Z-090528T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA   
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 415 PM EDT.

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROANOKE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE AIRPORT...
  ROANOKE...
  VINTON...
  STEWARTSVILLE...
  CHAMBLISSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3736 7950 3709 7957 3725 8006 3744 8000
TIME...MOT...LOC 1915Z 282DEG 14KT 3730 7997

$$

WP
3 follow-up statements
000 
WWUS51 KRNK 281938
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT THU MAY 28 2009

VAC775-281948-
/O.CAN.KRNK.SV.W.0040.000000T0000Z-090528T2015Z/
CITY OF SALEM VA-
338 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF SALEM... IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3739 7990 3736 7950 3709 7957 3723 8000
TIME...MOT...LOC 1938Z 288DEG 11KT 3724 7991

$$

VAC019-023-067-161-515-770-282015-
/O.CON.KRNK.SV.W.0040.000000T0000Z-090528T2015Z/
FRANKLIN VA-CITY OF ROANOKE VA-CITY OF BEDFORD VA-BOTETOURT VA-
ROANOKE VA-BEDFORD VA-
338 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR THE CITY OF BEDFORD...THE CITY OF ROANOKE... SOUTHWESTERN
BEDFORD...EASTERN ROANOKE...SOUTHERN BOTETOURT AND NORTHERN FRANKLIN
COUNTIES...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR VINTON AND ROANOKE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  VINTON...
  STEWARTSVILLE...
  GOODVIEW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3739 7990 3736 7950 3709 7957 3723 8000
TIME...MOT...LOC 1938Z 288DEG 11KT 3724 7991

$$

WP
000 
WWUS51 KRNK 282004
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU MAY 28 2009

VAC023-282012-
/O.CAN.KRNK.SV.W.0040.000000T0000Z-090528T2015Z/
BOTETOURT VA-
404 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOTETOURT COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3736 7950 3709 7957 3722 7994 3733 7981
      3734 7979 3737 7978 3738 7977
TIME...MOT...LOC 2002Z 284DEG 9KT 3721 7986

$$

VAC019-067-161-515-770-282015-
/O.CON.KRNK.SV.W.0040.000000T0000Z-090528T2015Z/
FRANKLIN VA-CITY OF ROANOKE VA-CITY OF BEDFORD VA-ROANOKE VA-
BEDFORD VA-
404 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR THE CITY OF BEDFORD...THE CITY OF ROANOKE... SOUTHWESTERN
BEDFORD...EASTERN ROANOKE AND NORTHERN FRANKLIN COUNTIES...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR STEWARTSVILLE...MOVING EAST AT 10 MPH. ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF MONTVALE MOVING EAST AT 15 
MPH.

LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  THAXTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3736 7950 3709 7957 3722 7994 3733 7981
      3734 7979 3737 7978 3738 7977
TIME...MOT...LOC 2002Z 284DEG 9KT 3721 7986

$$

WP
000 
WWUS51 KRNK 282016
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT THU MAY 28 2009

VAC019-067-161-515-770-282025-
/O.EXP.KRNK.SV.W.0040.000000T0000Z-090528T2015Z/
FRANKLIN VA-CITY OF ROANOKE VA-CITY OF BEDFORD VA-ROANOKE VA-
BEDFORD VA-
416 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...THE CITY
OF ROANOKE...SOUTHWESTERN BEDFORD...EASTERN ROANOKE AND NORTHERN
FRANKLIN COUNTIES EXPIRES AT 415 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

HAIL UP TO THE SIZE OF NICKELS WAS REPORTED IN THE GARDEN CITY AREA 
OF ROANOKE AT 350 PM.

LAT...LON 3736 7950 3709 7957 3722 7994 3733 7981
      3734 7979 3737 7978 3738 7977
TIME...MOT...LOC 2015Z 284DEG 9KT 3720 7982

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM EDT, 16 minutes earlier.

Area forecast discussion, May 28, 2:59 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU MAY 28 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS TONIGHT AND THEN PASS
OFFSHORE ON FRIDAY. LINGERING TROPICAL MOISTURE AHEAD OF THE FRONT
WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS ESPECIALLY
INTO TONIGHT. DRIER WEATHER SHOULD FINALLY MAKE A RETURN BEHIND
THE FRONT OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE
WEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHORT WAVE WILL PUNCH HEAVIER SHRA EAST THIS EVENING WITH SOME DRYING
IN BETWEEN THE DEPARTING LEE TROF CONVECTION AND THE COLD FRONT
NEARING THE WESTERN SLOPES BY MORNING. LINGERING INSTABILITY
SUPPORTS KEEPING TSRA MENTION MAINLY EAST EARLY ON THEN HIGHER
CHANCE SHRA SE AND NW AFTER MIDNIGHT AS A MORE PRONOUNCED WESTERLY
FLOW TAKES SHAPE. UNIDIRECTIONAL CHARACTER COULD LEAD TO SOME
MULTICELLULAR BANDS AND BOW ECHOS ACROSS THE WEST EARLY THIS EVENING.
HOWEVER MORE WESTERLY FLOW WILL LIKELY CAUSE A JUMP TO THE PIEDMONT
LEE TROF LATER ON AS PWATS FINALLY DROP WEST. THIS CONVECTION WILL
ALSO BE ENTERING THE AREA AROUND THE TIME OF HEATING LOSE. WITH THE
GROUND BEING SATURATED AND STORMS HAVING THE POTENTIAL TO PRODUCE
TORRENTIAL DOWNPOURS...WILL CONTINUE WITH FLASH FLOOD WATCH FOR
LOCALIZE FLOODING THROUGH MIDNIGHT.

MUGGY CONDITIONS WILL CONTINUE OVERNIGHT DESPITE SOME COOLER DEW
POINTS IN WAKE OF PASSING CONVECTION. SOME CLEARING ALSO EXPECTED AS
CONVECTION MOVES EAST TO MENTION PATCHY FOG. THIS FOG MAY BE DENSE
IN MOUNTAIN VALLEYS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY...AND WILL BE
PRECEDED BY A LEE TROUGH ACROSS THE PIEDMONT.  WHAT THIS WILL EQUATE
TO WILL BE MORNING SHOWERS IN THE WEST WITH THE APPROACH OF THE
FRONT...AND A THEN TAG TEAM OF THE LEE TROUGH...THE FRONT...AND PEAK
DAYTIME HEATING IN THE FAR SOUTHEAST PART OF THE AREA IN THE LATE
AFTERNOON. WILL HAVE POPS THAT REFLECT A SLIGHT CHANCE/CHANCE IN THE
WEST FRIDAY MORNING...A THEN MID TO HIGH CHANCE POPS IN THE FAR
SOUTHEAST IN THE AFTERNOON WITH A DISTINCT GAP IN THE PRECIP CLOSER
TO THE CREST OF THE BLUE RIDGE AT THAT TIME...WITH THE POTENTIAL FOR
SOME ISOLATED UPSLOPE SHOWERS IN THE FAR WEST.

FRIDAY EVENING...SOME LINGERING SHOWERS WILL EXIST IN THE FAR
SOUTHEAST EARLY...BUT BESIDES THAT...WILL HAVE PRECIPITATION FREE
CONDITIONS ELSEWHERE.

THROUGH THE WEEKEND...GUIDANCE VARIES ON THE DEGREE OF WHICH
ADDITIONAL PRECIPITATION WILL IMPACT OUR AREA. AS WE STAY IN
NORTHWEST FLOW ON THE WEST SIDE OF THE TROUGH AXIS...WEAK
DISTURBANCES AND RELATIVELY COLDER AIR ALOFT...POSES THE POTENTIAL
FOR STEEP LAPSE RATE ASSOCIATED SHOWERS DURING THE PEAK HEATING OF
THE AFTERNOON. FOR THE FORECAST...HAVE LIMITED WEEKEND SHOWERS AND
STORMS TO MAINLY THE SE WEST VIRGINIA MOUNTAINS ON SATURDAY
AFTERNOON...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA ON SUNDAY.
AFTER COOLING OFF SLIGHTLY ON SATURDAY AS COMPARED TO FRIDAY...WE
WILL EXPERIENCE A BIT OF A WARM UP ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PERIOD WE WILL TRANSITION FROM THIS WEEKENDS EXITING
TROUGH TO BUILDING HEIGHTS ACROSS THE REGION AND AN INCREASING
SOUTHWESTERLY MOIST FLOW. WE SHOULD SEE A TREND OF MODERATING
TEMPERATURES...AND INCREASING CHANCES OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. MONDAY AFTERNOON WILL BE THE LEAST LIKELY
WITH CHANCES CONFINED TO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
THIS COVERAGE WILL INCREASE NORTH AND EAST DURING THE DAY TUESDAY.
BOTH DAYS HIGHS IN THE UPPER 70S TO NEAR 80 IN THE MOUNTAINS LOOK
PROMISING WITH MID TO UPPER 80S EAST OF THE BLUE RIDGE.

WEDNESDAY INTO THURSDAY...A BACKDOOR COLD FRONT WILL MOVE INTO THE
AREA AND STALL OVERHEAD THROUGH THURSDAY. WILL HAVE DAYTIME AND
NIGHTTIME SLIGHT CHANCE TO CHANCE POPS OVER THE REGION DUE TO THIS
FEATURE AND COOLER TEMPERATURES. HIGHS AROUND 70 TO LOWER 70S IN THE
MOUNTAINS AND UPPER 70S TO NEAR 80 EAST OF THE BLUE RIDGE ARE
EXPECTED. PRECIPITATION COVERAGE MAY END UP BEING GREATER THAN THE
CHANCE POPS THAT WILL BE IN THE FORECAST. THIS PATTERN WOULD BE
FAVORABLE FOR THUNDERSTORM COMPLEXES IN THE MID WEST...OR AT LEAST
THEIR DECAYING REMNANTS... TO RIDE ALONG THE FRONT AND INTO OUR
AREA...POTENTIALLY REQUIRING MUCH HIGHER POPS IN AT LEAST WESTERN
PORTIONS OF THE AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND SCATTERED TSTMS ARE DEVELOPING THIS AFTERNOON...WITH
THE BEST COVERAGE BETWEEN 18Z AND 23Z. SHOWERS AND TSTMS THIS
AFTERNOON WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN AGAIN...SO
FLIGHT CONDITIONS HAVE A GOOD CHC TO DROP BRIEFLY TO MVFR/IFR IN
PASSING STORMS. SHRA/TSRA SHOULD LINGER IN THE EAST EARLY TONIGHT
BEFORE MOST PRECIP GIVES WAY TO FOG AND PERIODS OF LOW CLOUDS
OVERNIGHT. FRONT SHOULD CLEAR THE SE WVA SITES BY MORNING BUT WEST
WINDS LIKELY NOT ENOUGH TO KEEP KLWB FROM LOWERING TO MVFR/IFR IN
FOG AS WELL AS KBLF WHERE WESTERLY FLOW MAY ENHANCE LOW CLOUDS.

MVFR TO IFR CONDITIONS WILL EXIST PERIODICALLY ACROSS THE AREA
FRIDAY MORNING WITH ABUNDANT MOISTURE AND SCATTERED SHOWERS...UNTIL
A COLD FRONT PASSES THROUGH THE REGION LATER FRIDAY. HIGH
PRESSURE THEN BUILDS IN OVER THE WEEKEND INTO EARLY NEXT WEEK WITH
A RETURN TO OVERALL VFR OUTSIDE OF ISOLATED AFTERNOON SHRA/TSRA
THAT MAY DEVELOP ON SUNDAY OR MONDAY.

&&

.HYDROLOGY...
1 HR FFG REMAINS VERY LOW WEST OF THE BLUE RIDGE WITH VALUES OF 0.75
AND 1.25 IN/HR BUT A BIT HIGHER IN THE EAST. WITH ANOTHER ROUND OF
CONVECTION LIKELY THIS AFTERNOON/EVENING POTENTIAL AGAIN EXISTS FOR
POSSIBLE ISOLATED FLASH FLOODING PENDING JUST WHERE THE HEAVIER
TSRA DEVELOP. MODEL CONSENSUS SEEMS TO POINT TO BETTER COVERAGE IN
THE EASTERN AREAS ALTHO IT WOULDNT TAKE MUCH TO PRODUCE FLOODING
ACROSS THE WEST WHERE HEAVY RAIN HAS PERSISTED THE LAST FEW DAYS.
THUS HAVE CONTINUED FLASH FLOOD WATCH FOR MUCH OF THE AREA
WEST OF THE BLUE RIDGE FOR ISOLATED FLASH FLOODING INTO THIS
EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
     009>020-032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
     018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
HYDROLOGY...RCS
Hazardous weather outlook, May 28, 2:27 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT THU MAY 28 2009

NCZ001>003-018>020-VAZ011>020-032-WVZ044-291830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-
MONROE-
227 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-033>035-043>047-058-059-291830-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
227 PM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE MORE HEAVY RAIN THIS
AFTERNOON AND EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042-043-045-291830-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER-
227 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH TONIGHT.

RCS

In the hours before

Special weather statement, May 28, 12:53 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT THU MAY 28 2009

NCZ001>003-018-019-VAZ015-016-281800-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-
1253 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...CITY
OF GALAX...GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...

AT 1251 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF INDEPENDENCE TO LAUREL SPRINGS TO GLENDALE SPRINGS TO 4
MILES EAST OF BLOWING ROCK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SUMMIT AROUND 100 PM...INDEPENDENCE...AND
TWIN OAKS AROUND 105 PM...DOUGHTON PARK...WHITEHEAD...SPARTA...AND
DARBY AROUND 110 PM...SPRING VALLEY...SPRING VALLEY AND AND WILBAR
AROUND 115 PM.

LAT...LON 3612 8173 3643 8136 3674 8124 3682 8076
      3643 8079 3608 8121

EXPERIMENTAL

WERT
Special weather statement, May 28, 1:14 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT THU MAY 28 2009

VAZ011-018-WVZ044-281815-
CRAIG VA-GILES VA-MONROE WV-
114 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES AND MONROE
COUNTIES...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF PETERSTOWN...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH TORRENTIAL RAINFALL THAT MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LINDSIDE AROUND 125 PM...RAINES CORNER...AND
PEMBROKE AROUND 130 PM...INTERIOR AROUND 135 PM...CASCADES AROUND 140
PM...KIRE...MOUNTAIN LAKE...ZENITH...AND LAUREL BRANCH AROUND 150 PM
AND WAITEVILLE AROUND 205 PM.

LAT...LON 3735 8028 3736 8034 3734 8037 3732 8043
      3732 8081 3751 8081 3756 8077 3759 8032

EXPERIMENTAL

PC
Special weather statement, May 28, 1:51 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT THU MAY 28 2009

NCZ002-003-019-VAZ015-016-032-281845-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-PATRICK VA-SURRY NC-WILKES NC-
151 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...CARROLL...CITY OF
GALAX...GRAYSON...PATRICK...SURRY AND WILKES COUNTIES...

AT 147 PM EDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS LOCATED
FROM NEAR GLADESBORO SOUTHWEST TO NEAR WILKESBORO MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CANA AROUND 155 PM...MOUNT AIRY AROUND 200
PM...FLAT ROCK AROUND 205 PM...DUGSPUR AROUND 210 PM...ARARAT AROUND
220 PM AND LAUREL FORK AROUND 225 PM.

LAT...LON 3617 8133 3678 8089 3683 8055 3674 8048
      3655 8043 3617 8098

EXPERIMENTAL

PC
Special weather statement, May 28, 2:21 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT THU MAY 28 2009

VAZ013-014-017-281900-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
221 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT THE CITY OF
RADFORD...FLOYD...MONTGOMERY AND PULASKI COUNTIES...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAYSONTOWN...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CHILDRESS AROUND 230 PM...CHRISTIANSBURG
AROUND 255 PM AND PILOT AROUND 300 PM.

LAT...LON 3714 8019 3690 8027 3703 8063 3716 8057

EXPERIMENTAL

WP
Local storm report, May 28, 2:43 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             4 SE RADFORD            37.09N 80.51W
05/28/2009  E0.88 INCH       MONTGOMERY         VA   TRAINED SPOTTER

            HAIL FELL AT THE NEW RIVER VALLEY MEDICAL CENTER.

&&

DS
Special weather statement, May 28, 3:11 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU MAY 28 2009

NCZ003>005-019-020-VAZ032-033-043-282015-
FRANKLIN VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
WILKES NC-YADKIN NC-
311 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT THE VIRGINIA AND NORTH CAROLINA
FOOTHILLS THROUGH 415 PM...

AT 308 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE ALONG A LINE
FROM 7 MILES EAST OF WOOLWINE TO 4 MILES SOUTH OF FRANCISCO TO 8
MILES SOUTHEAST OF RONDA...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR BUCK SHOALS AROUND 315 PM...FAIRY STONE
STATE PARK AROUND 330 PM...PHILPOTT DAM AROUND 345 PM...HANGING ROCK
STATE PARK AROUND 400 PM AND EAST BEND AROUND 415 PM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3607 8104 3643 8044 3688 8022 3691 7974
      3647 7997 3625 8034 3625 8045 3619 8044
      3611 8056

EXPERIMENTAL

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:42 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 11 more26 hr
May 28, 11:59 AM EDTSpecial Weather StatementRNKGrayson61 min
May 28, 12:53 PM EDTSpecial Weather StatementRNKGrayson, City of Galax67 min
May 28, 1:51 PM EDTSpecial Weather StatementRNKCarroll, City of Galax54 min
May 28, 2:21 PM EDTSpecial Weather StatementRNKFloyd, City of Radford39 min
May 28, 2:24 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, City of Radford66 min
May 28, 3:11 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville64 min
May 28, 3:25 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem84 min
May 28, 3:57 PM EDTSpecial Weather StatementRNKGiles48 min
May 28, 4:28 PM EDTSpecial Weather StatementRNKCity of Martinsville47 min
May 28, 5:07 PM EDTSpecial Weather StatementRNKCity of Radford53 min
May 28, 5:16 PM EDTSpecial Weather StatementRNKCity of Danville44 min
May 28, 5:39 PM EDTSevere Thunderstorm WarningRNKHalifax66 min
May 28, 6:05 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford40 min
May 28, 6:14 PM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania2 hr
May 28, 6:36 PM EDTFlash Flood WarningRNKPulaski6 hr
May 28, 7:43 PM EDTSpecial Weather StatementRNKAppomattox47 min
May 28, 7:59 PM EDTSpecial Weather StatementRNKBotetourt, Craig

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.